Kentucky Pharmacists Undergo Training on Ways to Reverse Heroin Overdose
Pharmacists across Kentucky are being trained how to properly administer the drug Naloxone. University of Kentucky officials hope the potentially lifesaving medication will soon be available as a nasal spray.
Naloxone is the drug used to reverse the effects of an opioid overdose, including heroin. In addition to injectable methods, UK researchers have also worked on a nasal spray application. College of Pharmacy Professor Dan Wermeling says in that form, the drug can easily be administered to an unconscious person. “Nasal sprays are not meant for inhalation," he said. "All you have to do is insert this into the naval cavity, fully activate it, and the spray actually hits you right here in your cheek.”
Wermeling hopes the nasal spray technique is granted FDA approval by the end of the year. If so, it could be available in Kentucky pharmacies, with a doctor’s approval, next spring. But Wermeling says even with government authorization, distribution of the nasal spray could be difficult. “The challenge will be getting it to patients through a variety of different means," he explained. "Some have insurance and have doctors and some may not.”
Wermeling says social workers and public health clinic caregivers can also help identify patients who may need Naloxone.
The statewide pharmacist training includes stops in Owensboro, Pikeville, and the London-Corbin area. Trish Freeman is director of the UK College of Pharmacy’s Center for the Advancement of Pharmacy Practice. “Once those pharmacists are certified, then they are able under that protocol to initiate the dispensing of Naloxone to people that they proactively identify that may be at risk for unintentional overdose because of the combination of medications they take or the disease states they have,” explained Freeman.
Once pharmacists are trained to deliver the drug, officials hope they can also teach family members about the medication’s proper use. Last year, more than a thousand Kentuckians died from a drug overdose.?